Alert archive / West Virginia / Frost Advisories in 2016

Frost Advisory 5, NWS Charleston, WV

October 10, 20165 counties in West Virginia

NWS Charleston, WV issued this frost advisory at Oct 10, 2016, 1:51 PM EDT for 5 counties in West Virginia. It took effect at Oct 11, 2016, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2016, 1:51 PM EDT (17:51 UTC)
In effect from
Oct 11, 2016, 2:00 AM EDT
Expired
Oct 11, 2016, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Barbour County, WV, Harrison County, WV, Lewis County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 156 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS71 KRLX 101751
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT MON OCT 10 2016

WVZ030>032-037>040-046-047-110200-
/O.NEW.KRLX.FR.Y.0005.161011T0600Z-161011T1300Z/
LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
151 PM EDT MON OCT 10 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY.

* TEMPERATURES...VALLEY LOCATIONS WILL FALL INTO THE LOW TO MID
  30S BY DAWN TUESDAY.

* TIMING...EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF THEY ARE
  NOT COVERED OR MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

16
2 follow-up statements
728 
WWUS71 KRLX 110049
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
849 PM EDT MON OCT 10 2016

WVZ030>032-037>040-046-047-110900-
/O.CON.KRLX.FR.Y.0005.161011T0600Z-161011T1300Z/
LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
849 PM EDT MON OCT 10 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* TEMPERATURES...VALLEY LOCATIONS WILL FALL INTO THE LOW TO MID
  30S BY DAWN TUESDAY.

* TIMING...EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF THEY 
  ARE NOT COVERED OR MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
955 
WWUS71 KRLX 110722
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
322 AM EDT TUE OCT 11 2016


WVZ030>032-037>040-046-047-111300-
/O.CON.KRLX.FR.Y.0005.000000T0000Z-161011T1300Z/
LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
322 AM EDT TUE OCT 11 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...VALLEY LOCATIONS WILL FALL INTO THE LOW TO MID
  30S BY DAWN TUESDAY.

* TIMING...EARLY TUESDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED IF THEY 
  ARE NOT COVERED OR MOVED INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at Oct 10, 9:45 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Oct 10, 9:45 AM EDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
945 AM EDT MON OCT 10 2016

.SYNOPSIS...
High pressure keeps dry weather going through mid weak. Cool
today, followed by a strong warming trend Tuesday and Wednesday,
ahead of another cold front. That front crosses Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Monday...

Tweaked hourly temp and wind grids for this morning based on
current obs and trends. Also lowered temperatures for tonight a
bit...blending towards the locally produced COOP MOS guidance
which typically performs well on good radiational cooling nights.
Will need to watch for potential of some cirrus arriving tonight
and impacting diurnal trend across western CWA. May need to go
with a frost advisory for some of CWA -- already mentioned in HWO
for mountains with no change at this time.

As of 320 AM Monday...

Strong high pressure of Canadian origin will dominate this period
with dry and cool weather, as it continues to build over the
area. This will bring below normal temperatures today despite
abundant sunshine...with highs generally in the mid 60s outside
of the mountains. As the high settles over the area tonight,
radiational cooling under clear skies and calm winds will allow
for chilly temperatures. This will lead to at least patchy valley
frost later tonight, mostly in Randolph and Pocahontas counties.
No frost headlines at time.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 355 AM Monday...

Area is in very dry air most of the period, in southerly flow with
surface ridging anchored east of the Appalachians. Weak
disturbances in upper level southwest flow will result in high
clouds at times, and, eventually, mid cloud.

A stronger upper level short wave trough drives a surface cold
front toward the middle Ohio Valley overnight Wednesday night.
Maintained the chance for showers in the middle Ohio Valley by
dawn Thursday.

Temperatures close to guidance and not far from normal in this
benign pattern, although with a slow warming trend. Ridge / valley
differences show up at night with warmer air aloft and decoupling
in the valleys.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 245 PM Sunday...

Broad high pressure over the region for the entire period. Monday night
should be a good radiational cooling night. As low level moisture
drops, we should see areas of frost develop across the mountain
valleys of Pocahontas and Randolph by early Tuesday morning. The
axis of the high does slide off to our east by early Tuesday
morning...and return flow with warm air advection aloft will be
noticed overnight. For this reason I have increased overnight low
temperatures across the higher elevations with Snowshoe staying
quite warm in the mid 40s. Overall, this period is looking
picture perfect with a warming trend by midweek with long fetch of deep
southwesterly flow. Highs will be well above normal on Wednesday
with mid to upper 70s expected over a large portion of the CWA.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
12Z Monday thru 12Z Tuesday...

As of 615 AM Monday...

High pressure prevails. Mostly clear this period with the
following exceptions.

Til 13z... Patchy MVFR/IFR ceilings far northeastern WV, and
patchy IFR/LIFR river valley fog in the most fog prone areas
including CRW and EKN.

After 08z...
Patchy IFR/LIFR river valley fog again in the most fog prone
areas including CRW and especially EKN.

North to northeast winds 5 to 8 KTS today, light and variable to
calm winds tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High...except medium on fog tonight.

ALTERNATE SCENARIOS: Timing and location of valley fog late tonight
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  L    M    M    M    H    H    H    H    H    H    H    M
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...
Dense Valley fog possible Tuesday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JMV
NEAR TERM...JMV/MZ
SHORT TERM...TRM
LONG TERM...30
AVIATION...JMV
Hazardous weather outlook, Oct 10, 3:45 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EDT MON OCT 10 2016

WVZ046-047-110745-
POCAHONTAS-RANDOLPH-
345 AM EDT MON OCT 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

FROST ADVISORIES MAY BE NEEDED LATER TONIGHT FOR MAINLY COLDER
VALLEYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-110745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
345 AM EDT MON OCT 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in West Virginia, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.